North Carolina, 2005

Damaging Wind in North Carolina, August 5, 2005

August 5, 2005 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 5, 1:45 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 1:45 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT FRI AUG 5 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...

THROUGH TONIGHT: ISOLATED TO SCATTERED STORMS THAT FORMED WITHIN
VERY WEAK LOW LEVEL CONVERGENCE ZONES SHOULD DIMINISH IN COVERAGE
AND INTENSITY SHORTLY AFTER SUNSET. WILL CONTINUE 20-30% POPS
THROUGH MID EVENING... THEN WILL CLEAR OUT SKIES BRIEFLY BEFORE
PATCHY STRATUS AND FOG ARE EXPECTED TO DEVELOP... AS SUGGESTED BY
FORECAST SOUNDINGS AND PERSISTENCE. FORECAST LOWS OF 69-73
REASONABLE.

SAT-MON: OVERALL PATTERN IS FAIRLY STAGNANT THROUGH THIS PERIOD WITH
A BAGGY UPPER LOW OVER THE GULF COAST REGION DRIFTING SLOWLY
WESTWARD... & THE PREVAILING WESTERLIES HOLDING WELL TO OUR NORTH...
KEEPING NC BENEATH A WEAK UPPER LEVEL SHEAR AXIS & AT THE MERCY OF
HARD-TO-DETECT LOW LEVEL FORCING FEATURES TO FOCUS CONVECTION WITH
DAYTIME DESTABILIZATION. THE SURFACE FRONT APPROACHING FROM THE
NORTHWEST SHOULD STALL TO OUR NORTH EARLY IN THE WEEKEND BEFORE
WASHING OUT. OFFSHORE ANTICYCLONE SHOULD PRODUCE A PREVAILING
SOUTHEAST TO SOUTH WIND FLOW THROUGH THE LOW LEVELS... CAUSING A
SLIGHT UPTICK IN MOISTURE THROUGH THE COLUMN AS WIND FIELDS ALOFT
REMAIN WEAK. IN GENERAL... SEE NO REASON TO DEPART FROM THE
PERSISTENCE OF THE LAST TWO DAYS WITH SMALL (1 IN 4) CHANCES OF
SHOWERS AND STORMS PRIMARILY EACH AFTERNOON AND EVENING. WE SHOULD
SEE AREAS OF FOG AND STRATUS AGAIN SAT NIGHT. ONLY MINOR CHANGES ARE
NEEDED TO FORECAST MAX/MIN TEMPS WITH INCREASED CLOUD COVER
PROGRESSIVELY TRIMMING HIGHS A BIT EACH DAY.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...

CONFLUENCE ZONE BETWEEN BERMUDA HIGH JUST OFF THE MID-ATLANTIC COAST
AND UPPER CYCLONIC CIRCULATION OVER THE LOWER MISSISSIPPI WILL
PROVIDE AN INFLUX OF GULF MOISTURE INTO REGION. PWS WATER REMAIN
AOA 2.0 AS THE CYCLONIC CIRCULATION CENTER LIFTS SLOWLY NORTH IN
THE TN VALLEY IN RESPONSE TO PASSING NORTHERN STREAM S/W TROUGH. A
DIURNAL LOW CHANCE TREND IN POPS WILL BE FEATURED THROUGH THE
PERIOD. HOWEVER...IF THE S/W TROUGH ACTUALLY LIFTS NORTH ACROSS THE
CENTRAL APPALACHIANS  HIGH CHANCE POPS TO LIKELY WILL BE JUSTIFIED
BY MID-WEEK. CLOUD COVER AND RAIN CHANCES WILL MITIGATE MAXIMUM
TEMPERATURES TO NORMAL RANGES WITH LOWS 70-75.

&&

.AVIATION...

ISOLATED TO SCATTERED THUNDER THIS EVENING ACROSS TAF FORECAST AREA
THROUGH 00Z. DEVELOPMENT OF SE LOW-LEVEL MARINE LAYER MAY INTRODUCE
IFR/LIFR CEILINGS TO GO ALONG WITH THE MVFR VISIBILITIES THAT HAVE
OBSERVED THE PAST SEVERAL MORNINGS. SCATTERED THUNDER AGAIN TOMORROW
AFTERNOON WITH AFTERNOON HEATING AND PRE-FRONTAL TROUGH.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM/AVIATION...LOCKLEAR
Hazardous weather outlook, Aug 5, 4:30 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EDT FRI AUG 5 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
530 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

LATE AFTERNOON THUNDERSTORMS WILL DEVELOP TODAY. SOME HAIL IS
EXPECTED AND WILL APPROACH SEVERE LIMITS IN ISOLATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 5, 12:22 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
122 PM EDT FRI AUG 5 2005

NCZ041-051830-
WAKE-
INCLUDING THE CITY OF...RALEIGH
122 PM EDT FRI AUG 5 2005

STRONG STORMS WILL CONTINUE TO DEVELOP OVER NORTH AND WEST
RALEIGH AND CARY THROUGH 215 PM. FREQUENT LIGHTNING AND VERY HEAVY
RAINFALL CAN BE EXPECTED WITH THIS STORM... SO ANYONE OUTDOORS
SHOULD MOVE INTO A SAFE SHELTER IMMEDIATELY. REMEMBER THAT IF YOU
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. HAIL UP TO THE SIZE OF MARBLES AND WIND GUSTS OVER 35
MPH ARE POSSIBLE WITH THESE STORMS.

GIH
Special weather statement, Aug 5, 3:15 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT FRI AUG 5 2005

NCZ073-083>086-052115-
ANSON-HOKE-RICHMOND-SCOTLAND-STANLY-MOORE
415 PM EDT FRI AUG 5 2005

...STRONG THUNDERSTORMS WILL MOVE SOUTH AT 10 MPH ACROSS
RICHMOND...STANLY...ANSON... MOORE...HOKE AND SCOTLAND COUNTIES
THROUGH 515 PM EDT...

AT 415 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PORTIONS OF THE WESTERN SANDHILLS AND THE SOUTHERN PIEDMONT OF NORTH
CAROLINA.  THE STRONGEST STORM WILL MOVE FROM NEAR MASTON SOUTH
ALONG STATE ROUTE 177 AND U.S. HIGHWAY 1 TO NEAR HAMLET AND
ROCKINGHAM IN RICHMOND COUNTY... THROUGH 500 PM.

GUSTY WINDS OF 30 TO 40 MPH... HAIL UP TO THE SIZE OF MARBLES... AND
INTENSE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

MWS
Special weather statement, Aug 5, 3:51 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT FRI AUG 5 2005

NCZ024-052145-
ORANGE-
451 PM EDT FRI AUG 5 2005

...STRONG THUNDERSTORM WILL MOVE ACROSS ORANGE COUNTY THROUGH 545 PM
EDT...

AT 451 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
INTERSTATE 85 IN EXTREME EASTERN ORANGE COUNTY... ABOUT 9 MILES
NORTH OF CHAPEL HILL.

THE STORM WILL DRIFT SOUTH SOUTHWEST AROUND 10 MPH... AND WILL MOVE
ACROSS INTERSTATE 40 EAST OF HILLSBOROUGH... BETWEEN 510 AND 530 PM.

GUSTY WINDS TO 40 MPH... INTENSE CLOUD-TO-GROUND LIGHTNING... AND
HAIL UP TO THE SIZE OF MARBLES CAN BE EXPECTED WITH THIS STORM.

MWS

The radar

The Raleigh/Durham radar (KRAX), 69 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 5, 3:55 PM EST
Where
Orange County, 4 mi E of Hillsborough
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -79.050

Trees were blown down on Interstate 85 near mile marker 170. Trees were also blown down north of the interstate on Willet Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475483.